Baboon syndrome resulting from systemic drugs: is there strife between SDRIFE and allergic contact dermatitis syndrome?
Article first published online: 9 DEC 2004
Volume 51, Issue 5-6, pages 297–310, November 2004
How to Cite
Häusermann, P., Harr, Th. and Bircher, A. J. (2004), Baboon syndrome resulting from systemic drugs: is there strife between SDRIFE and allergic contact dermatitis syndrome?. Contact Dermatitis, 51: 297–310. doi: 10.1111/j.0105-1873.2004.00445.x
- Issue published online: 9 DEC 2004
- Article first published online: 9 DEC 2004
- Accepted for publication 8 November 2004
- allergic contact dermatitis syndrome;
- baboon syndrome;
- systemic contact dermatitis
The term ‘baboon syndrome’ (BS) was introduced 20 years ago to classify patients in whom a specific skin eruption resembling the red gluteal area of baboons occurred after systemic exposure to contact allergens. Thereafter, similar eruptions have been reported after systemic exposure to beta-lactam antibiotics and other drugs. In addition to the presentation of 2 of our own cases, we have reviewed and characterized the main clinical and histological aspects of published reports of drug-related baboon syndrome (DRBS) and compared the primary clinical signs from such cases to those found in other distinct drug eruptions. Of approximately 100 published baboon syndrome cases, 50 were identified as drug-induced. Of these, 8 were representatives of systemically induced contact dermatitis (SCD), and 42 were examples of drug eruptions elicited by systemic administration of either oral or intravenous drugs. The main clinical findings included a sharply defined symmetrical erythema of the gluteal area and in the flexural or intertriginous folds without any systemic symptoms and signs. 14 of 42 cases were elicited by amoxicillin, 30 of the 42 patients were male, and latency periods were between a few hours and a few days after exposure. DRBS is a rare, prognostically benign and often underdiagnosed drug eruption with distinct clinical features. The term baboon syndrome, however, does not reflect the complete range of symptoms and signs and is ethically and culturally problematic. Moreover, baboon syndrome is historically often equated with a mercury-induced exanthem in patients with previous contact sensitization. Symmetrical drug-related intertriginous and flexural exanthema, or SDRIFE, specifically refers to the distinctive clinical pattern of this drug eruption, and the following diagnostic criteria are proposed: 1) exposure to a systemically administered drug either at the first or repeated dose (excluding contact allergens); 2) sharply demarcated erythema of the gluteal/perianal area and/or V-shaped erythema of the inguinal/perigenital area; 3) involvement of at least one other intertriginous/flexural localization; 4) symmetry of affected areas; and 5) absence of systemic symptoms and signs.